Can Medicines Cause Weight Gain?

If you have been on a healthy diet throughout and have already left sedentary lifestyle behind with less stress factor, but still see weight gain and more numbers on the weighing scale, it would be prudent to check your prescription/Rx list and find out if some of those medicines that you started on are leading to the unexplained weight gain. Weight gain can be caused by a number of factors, like unhealthy diet, slow metabolism, sedentary lifestyle with no exercise, excessive calorie consumption, junk food consumption, but many of us overlook other minor factors that might be adding up the extra pounds. In this post, we would like to delve further into one such overlooked factor, can your medicines cause weight gain? Let’s find out:

Can Medicines Cause Weight Gain

How Medicines can Make you Gain Weight?

1. By stimulating one’s appetite: Certain prescription medications have the tendency to stimulate appetite as a side effect.
2. Some medications can slow down metabolism and make it sluggish, affecting slow burning of calories, pushing surplus calories to be stored as fat.
3. Some medicines may cause dizziness and reduce your strength, stamina, and will to exercise. With certain medicines, like anti-seizure ones for example, doctors strictly ask then patient not to drive or operate machinery, and in such cases, working out is also put in the “do not do” list, making it difficult to burn out extra calories.
4. Water retention and bloating is a common side effect of a whole lot of medications and that’s one reason why you see more numbers on the weighing scale.
6. Another major effect of some prescription medicines is by stimulating the body to store extra calories as fat. Insulin is the biggest example of one such medicine because insulin is also a fat-storing hormone because it tells body cells to store fat and also prevents fat from breaking down.

Common Medicines that can Cause Weight Gain:
1. Anti-depressants (examples – amitriptyline, sertraline)
2. Anti-allergic medications (example cetrizine, hydroxyzine).
3. Certain birth control pills.
4. Anti-seizure medicines (carbamazepine).
5. Painkiller medicines.
6. Anti-inflammatory medicines for arthritis and dermatitis.
7. Insulin which is a fat-storing hormone.
8. Steroids.
9. Opioids (oxycodone, hydrocodone).
10. Anxiety medications.
11. Thiazolidinediones, and sulfonylureas.
12. Blood pressure-reducing medicines like beta-blockers such as propranolol and metoprolol.

How Do you find out medication is the cause Behind Weight Gain?
1. If there is no change in exercise routine or dietary habit over the past few days, it could be prescription medication that you have started taking.
2. If you have been swelling in the legs.
3. Unexplained water retention.

How To Tackle Medicine-Related Weight?
1. Never stop or lower dose medications yourself, your doctor is the only person who can do it. Inform your doctor about the unexplained weight gain and he/she might change the medicine or adjust the dose.
2. Consult a dietitian to streamline medications or tackle side effects due to medication.
3. Talk with your trainer on how to change your exercise routine to drop the excess weight.

How To Lose Weight Caused by Medicine:

1. Keep a food journal to keep track of extra calories, sugar, and junk consumption and cut down wherever you can.
2. Drink more water, don’t stop at just 8 glasses of water per day, increase your water intake and it can help with bloating and water retention.
3. Change your exercise routine. Talk with your trainer and add new exercises into your routine.
4. Practice meditation to release all the built-up stress.
5. Eat a healthy diet, this is imperative to lose weight, whether it’s due to medications or not.

The post Can Medicines Cause Weight Gain? appeared first on Makeupandbeauty.com.

Read more: makeupandbeauty.com

Leave a Reply

Your email address will not be published. Required fields are marked *